Tiredness

Had my GCA diagnosed just over two years ago. Still struggling with reducing the steroids and recently when I dropped from 8mg to 7mg I had a terrible flare up. My head was bursting, my shoulders and neck throbbing and aching, but the thing that really gets me down is my complete lack of energy.

When I wake up in the morning I just want to go back to sleep and some days I just

wish I was tucked up in bed and resting and I have to force myself to get up. I certainly do not want to feel like this.

Does anyone else suffer this acute tiredness? If so, what do you do to try and

combat it?

Does this ever get better?

10 Replies

oldestnewest
  • Hi Narducci,

    Sorry to hear how you feel, however, I do think it is important to get up each morning and have something to do during the day. I know it is difficult as I have had GCA for more than three years, but it is important to keep going and rest when you can. I do not mean going to bed, but sit and relax at every opportunity. Having a purpose to life is valuable and helps to motivate one. I think it may be worth going to bed early, say 9 p.m. and have at least eight hours sleep. If you go to bed in the day you may not sleep well at night but a brief cat nap is good.

    Good luck and best wishes.

    Tomasina x

  • Thanks - I do try and focus on many other things and that does help.

  • Is this just after reducing the dose or did you feel like it before the reduction too? And do you reduce from one dose to the next from one day to the next? I have posted this reduction scheme several times, it has worked well for many patients so far and a consultant in the north of England is also trying it - so far it has worked for everyone he's used it with:

    My reductions are VERY slow. I use the following pattern to reduce each 1mg:

    1 day new dose, 6 days old dose

    1 day new dose, 5 days old dose

    1 day new dose, 4 days old dose

    1 day new dose, 3 days old dose

    1 day new dose, 2 days old dose

    1 day new dose, 1 day old dose

    1 day old dose, 2 days new dose

    1 day old dose, 3 days new dose

    1 day old dose, 4 days new dose

    1 day old dose, 5 days new dose

    1 day old dose, 6 days new dose

    By that stage if I feel OK I feel safe to go all new dose. I suppose you might be OK starting and stopping at "1 day new, 4 days old" but I was terribly sensitive to steroid withdrawal pain so I err on the safe side. Once you get to the "everyday new dose" - if you feel OK you can start on the next reduction, no real need to spend a month at the new dose.

    Going this slowly reduces the risk of problems with "steroid withdrawal" - the symptoms can be very similar to the GCA/PMR symptoms you had at the start. If you have any return of pain and symptoms it is more likely to be a flare of the illness, you stop reducing immediately and go back to where you felt good.

    The other point about the dose you have got to is that this is the level at which your adrenal glands have to start producing cortisol themselves, the natural corticosteroid we need to live. Above about 8 to 10mg you are taking enough to fulfil all the tasks your body needs it for. Now you are at a level where the whole system has to start functioning again - and it takes time. It is NOT usually that the adrenal glands don't work after all that time on pred, which many people think, it is the whole feedback system which involves the pituitary and hypothalamus glands which are situated in the brain that has to get going again. The signs of this include fatigue (lack of energy or motivation) and lethargy (abnormal drowsiness or tiredness). This isn't an adrenal crisis - no need to panic - but it is your body saying slow down.

    The Bristol group under Kirwan do 6 months at the high doses in GCA and then take just over 2 years to reduce from 20mg - stopping at 10mg for a year before continuing the reduction. I assume they find this makes the rest simpler. You obviously got to 10mg reasonably OK - possibly now you need to use a more gentle way to drop each 1mg in the way I have posted above.

    Here is a link to their paper - it isn't difficult to read much of it:

    rcpe.ac.uk/sites/default/fi...

    Hope this helps

  • I have just gone down from 35mg to 30mg, started on 60mg in October, I used to get up all hours wide awake, I had about 3 hours sleep, now even though I awake about 7am I feel very tired and have to force myself up.

  • That is quite a rapid decrease in dosage. I find it difficult to sleep, and since being put on steroids, it is even harder to relax and drop off. I too find it an effort to get up and could happily have some breakfast then go back to bed. I often do - lucky I am retired now!

    Hang in there, it will get better. I know how you are feeling. Chin up.

  • Quite a few groups drop from 60mg to 20mg in 6 months and then slow down as for PMR. The latest basic research shows there is still inflammation present after 6 months so pred should probably be kept higher for longer - which several patients involved with support sites had realised a while back. Trouble is they don't listen to us!

    We often tell people - rest when you can, it doesn't HAVE to be between 10pm and 6am!

  • I absolutely relate to all you are saying! Sometimes I think the exhaustion is worse than the pain. I am further down the road than you ... Diagnosed three and half years ago but other than that everything you say is exactly how I feel! Like you I am retired and am learning to do things or rest when my body demands, not to anyone else's or ant accepted time table. I find it does help .... All the best!

  • I was very tired from June until I lost sight in left eye in September .Dont think their was an afternoon when I did not have a snooze Once I was put on pred 1000mg by line for 3 days and then 60mg by tablet the reverse still tired but could not sleep.Down to 10mg ATM and very tired again so afternoon nap is the order of the day.I think I could stay in bed all day but I have 3cats they are my incentive to get up. I really understand how you feel and hope things get better for us all.

    I am having problems at the moment with aches and pains waiting for the results of blood test........ Wishing you all the very best Val (tweetiepie)

  • There is a big difference medically speaking between "fatigue" and "needing to sleep". "Fatigue" cannot be relieved by sleep - you get up in the morning and feel the same as you did when you went to bed. It is a symptom of many things - autoimmune disorders are one and it is a sign of the disease activity. It feels the same as the fatigue experienced by many patients taking immune system suppressants in chemotherapy and even some blood pressure drugs.

    Many patients find it helps as lot to plan a regular rest in the afternoon, some sleep, some don't, but they find by doing that they can function for longer altogether - they get their evenings back! But you need to be consistent and not decide you feel fine today, you won't bother. It will catch up with you! If you push it you will get to a stage later in the day where you hit a wall - and become bad tempered and unable to concentrate at all. If you rest - that i s less likely to happen and you will have a much more pleasant day.

    The same applies to making plans to do something out of normal - don't force yourself to do something when you KNOW you don't feel well enough to do it. It leads to a downward spiral: you are tired, you do too much, you feel even more tired, you force yourself to keep going... You are doing no one any favours, least of all yourself. No one is indispensable - and when you have made yourself totally exhausted you will HAVE to give in.

  • Hi

    Like you, I was diagnosed a little over two years ago with GCA. I still suffer with

    tiredness but it can be managed. Rest when you feel you need to. If you cannot face

    going out or doing anything in particular, do not force yourself....take the rest!

    My sister has GCA diagnosed many years before me, and was on steroids for seven years, but apart from a very rare flare up is quite well. She still has tired spells but has managed to adapt her life accordingly.

    Take heart, it will get better!

    All the best

You may also like...